Alert archive / Texas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 145, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 30, 2001, 9:30 PM CDT for 4 counties in Texas. It was in force for 60 min. 22 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 30, 2001, 9:30 PM CDT (02:30 UTC)
- Expired
- May 30, 2001, 10:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Lubbock, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX
The radar
The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:30 PM CDT | Hail 1.75 | Anton, TX | Storm spotters reported golfball size hail. The wind-driven hail devastated crops. |
| May 30, 9:30 PM CDT | Thunderstorm Wind | Littlefield, TX | Strong thunderstorm wind blew down trees. |
| May 30, 9:35 PM CDT | Hail 1.75 | Littlefield, TX | Amateur radio storm spotters reported golfball size hail. The wind-driven hail devastated crops. |
| May 30, 9:48 PM CDT | Hail 1 | Anton, TX | Wind-driven hail devastated crops. |
| May 30, 9:55 PM CDT | Thunderstorm Wind | Smyer, TX | Strong thunderstorm wind destroyed a mobile home. An NWS storm survey indicated that wind gusts associated with this damage were likely in the 80 to 100 mph range. |
| May 30, 9:59 PM CDT | Hail 1.5 | Shallowater, TX | Wind-driven hail devastated crops. |
| May 30, 10:03 PM CDT | Thunderstorm Wind 51 M | Lubbock, TX | A 59 mph wind gust was measured at the USDA meteorological tower at 4th Street and Quaker Avenue. |
| May 30, 10:04 PM CDT | Hail 1 | Lubbock, TX | An off-duty NWS employee reported quarter size hail on the southwest side of town. Wind-driven hail caused extensive property damage. |
| May 30, 10:05 PM CDT | Thunderstorm Wind 91 M | (Ree)Reese Afb Lubbo, TX | The West Texas Mesonet site at Reese Center measured a 105 mph wind gust. |
| May 30, 10:05 PM CDT | Hail 0.75 | Lubbock, TX | Wind-driven hail caused extensive property damage. |
| May 30, 10:05 PM CDT | Thunderstorm Wind 56 M | Lubbock, TX | A storm chaser measured 64 mph wind gusts at 8th Street and Milwaukee Avenue. |
| May 30, 10:05 PM CDT | Hail 1 | Lubbock, TX | A storm chaser reported quarter size hail at 8th Street and Milwaukee Avenue. Wind-driven hail caused extensive property damage. |
| May 30, 10:07 PM CDT | Thunderstorm Wind | Lubbock, TX | Strong thunderstorm wind blew down billboards, power lines, and trees. Windows were also blown out of houses. An NWS storm survey suggested wind gusts associated with this damage were in the 70 to 90 mph range. |
| May 30, 10:07 PM CDT | Thunderstorm Wind | Reese Afb, TX | Strong thunderstorm wind blew the roof off of a mobile home, destroyed a carport, and blew down numerous trees. An NWS storm survey suggested wind gusts associated with this damage were in the 80 to 100 mph range. |
| May 30, 10:09 PM CDT | Hail 1 | Lubbock, TX | Storm spotters reported hail up to quarter size covering the ground at 19th Street and Loop 289 on the west side of town. Wind-driven hail caused extensive property damage. Crops were devastated throughout the western and southern portion of the county. |
| May 30, 10:10 PM CDT | Thunderstorm Wind 52 M | New Deal, TX | A 60 mph wind gust was measured by the USDA meteorological tower near the intersection of Farm-to-Market Road 1294 and I-27. |
| May 30, 10:10 PM CDT | Thunderstorm Wind | Ropesville, TX | Strong thunderstorm wind destroyed a center pivot irrigation system. An NWS storm survey indicated wind gusts associated with this damage were likely in the 70 to 90 mph range. |
| May 30, 10:10 PM CDT | Thunderstorm Wind | Wolfforth, TX | Strong thunderstorm wind destroyed several billboards, damaged the roofs of a number of homes, and blew down power lines, power poles, and trees. An NWS storm survey indicated that the wind gusts associated with this damage were likely in the 70 to 90 mph ran |
| May 30, 10:10 PM CDT | Hail 1.75 | Lakeview, TX | Law enforcement officials reported golfball size hail. Wind-driven hail devastated crops. |
| May 30, 10:11 PM CDT | Thunderstorm Wind | Wolfforth, TX | Strong thunderstorm wind destroyed several center pivot irrigation systems. An NWS storm survey indicated wind gusts associated with this damage were likely in the 70 to 90 mph range. |
| May 30, 10:14 PM CDT | Hail 1 | Lubbock, TX | An off-duty NWS meteorologist reported hail up to quarter size covering the ground on the south side of town near 82nd Street and University Avenue. Wind-driven hail caused extensive property damage. |
| May 30, 10:25 PM CDT | Thunderstorm Wind 59 M | Levelland, TX | The West Texas Mesonet site south of Levelland measured a 68 mph wind gust. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1372 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 1494 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 170 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KLUB 310230 SVRLBB TXC189-219-279-303-310330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LUBBOCK TX 930 PM CDT WED MAY 30 2001 THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWEST HALE COUNTY IN NORTHWEST TEXAS LUBBOCK COUNTY IN NORTHWEST TEXAS HOCKLEY COUNTY IN NORTHWEST TEXAS SOUTHEAST LAMB COUNTY IN NORTHWEST TEXAS * UNTIL 1030 PM CDT * AT 930 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING ALONG A LINE FROM 5 MILES NORTH OF SPADE TO ANTON TO 4 MILES SOUTHEAST OF LEVELLAND... MOVING SOUTHEAST AT 40 MPH. * SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE... LEVELLAND AND WHITHARRAL... SHALLOWATER... REESE CENTER... WOLFFORTH... ABERNATHY... LUBBOCK... WIND GUSTS IN EXCESS OF 70 MPH AND HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS LINE OF STORMS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND HEAVY RAIN. TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0 6 7 4 5 4 2 6 0. LAT...LON 3404 10235 3355 10255 3340 10169 3391 10170
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 2:45 PM CDT, 6 hours 45 minutes earlier.
Area forecast discussion, May 30, 2:45 PM CDT, 6 hours 45 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 245 PM CDT WED MAY 30 2001 THUNDERSTORMS NOW FORMING OVER THE HIGHER TERRAIN OF NEW MEXICO AND SOUTHEASTERN COLORADO. STORMS STILL EXPECTED TO MOVE INTO THE FA THIS EVENING AND INTO TONIGHT AS A SERIES OF SHORTWAVES EMBEDDED IN NORTHWEST FLOW CONTINUES. EXACT TRACK OF STORMS IS STILL UNKNOWN...HOWEVER HPC BELIEVES THAT TRACK WILL BE CLOSER TO THE ETA MODEL WHICH TAKES STORMS FROM NW TO SE. WILL ADD AT LEAST LIKELY POPS TO ALL AREAS. THE SYSTEM MAY DECIDE TO TAKE A MORE EASTWARD TRACK TONIGHT AND EARLY TOMORROW. MOSTLY CLOUDY CONDITIONS SHOULD PREVAIL TOMORROW WITH EASTERLY UPSLOPE FLOW EXPECTED. SOME LINGERING SHOWERS AND STORMS FROM OVERNIGHT CONVECTION WILL PROBABLY CONTINUE IN THE EASTERN/SE CWA EARLY MORNING. FRONTAL PASSAGE...CLOUD COVER AND WET GROUND WILL WARRANT COOLER HIGHS FOR THURSDAY. NORTHWEST FLOW TO CONTINUE ACROSS THE REGION THROUGH FRIDAY SO WILL KEEP SLIGHT CHANCE OF EVENING/NIGHTTIME THUNDERSTORMS THROUGH SATURDAY. IN ADDITION A COLD FRONT WILL BE MOVING INTO THE NORTHERN TX PANHANDLE SATURDAY WHICH WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT. WILL LEAVE SUNDAY DRY AS WARM H7 TEMPS FORECAST. THUNDERSTORM CHANCES INCREASE MONDAY AND TUESDAY AS ANOTHER COLD FRONT MOVES INTO THE REGION MONDAY. FOR NOW WILL LEAVE WEDNESDAY DRY. FRIONA 55/79/57/83 9121 TULIA 55/79/57/84 7121 BROWNFIELD 57/82/59/89 3121 LUBBOCK 57/81/60/87 6122 CHILDRESS 58/80/60/86 7422 ASPERMONT 61/82/62/88 7422 .LUB...NONE. AC
In the hours before
Special weather statement, May 30, 5:29 PM CDT, 4 hours 1 minute before
TXZ043-044-310400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 529 PM CDT WED MAY 30 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING COUNTIES UNTIL 1100 PM CDT WEDNESDAY EVENING... STONEWALL AND KENT... REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN A CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, May 30, 7:51 PM CDT, 1 hour 39 minutes before
TXZ021>044-310600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 751 PM CDT WED MAY 30 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE FOLLOWING AREAS UNTIL 100 AM CDT THURSDAY MORNING... PARMER...COCHRAN...KING...HALL...HALE...FLOYD...CROSBY...CHILDRESS... SWISHER...LYNN...LUBBOCK...HOCKLEY...MOTLEY...GARZA...BAILEY... CASTRO...STONEWALL...TERRY...KENT...COTTLE...BRISCOE...DICKENS... YOAKUM AND LAMB... REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREA(TENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:14 PM CDT | Severe Thunderstorm Warning | LUB | Parmer | 61 min |
| May 30, 7:28 PM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 62 min |
| May 30, 7:55 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 65 min |
| May 30, 8:28 PM CDT | Severe Thunderstorm Warning | LUB | Kent | 62 min |
| May 30, 8:33 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Lamb | 57 min |
| May 30, 9:53 PM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 52 min |
| May 30, 10:28 PM CDT | Severe Thunderstorm Warning | LUB | Lubbock | 32 min |
| May 30, 10:38 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 52 min |
| May 30, 11:29 PM CDT | Severe Thunderstorm Warning | LUB | Garza | 31 min |
| May 30, 11:58 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Kent | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.